Indiana, 2002

Heavy Snow in Indiana, December 24 to 25, 2002

December 24 to 25, 2002 · NWS IWX · 24 events in 24 counties and zones

24 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Dec 24, 8:45 PM EST, 2 hours earlier.

Area forecast discussion, Dec 24, 8:45 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
845 PM EST TUE DEC 24 2002

SNOW CONTINUES TO MOVE NORTH AND WILL OVERSPREAD ENTIRE CWA AFTER
03Z. 00Z PLOTS LOOKS TO BE CLOSE TO 18Z AVN AND 18Z MESOETA POSITIONS
FOR CLOSED 500 AND 700 MB LOW ALTHOUGH ACTUAL POSITION MAY BE A BIT
FARTHER NORTH AND WEST. MDLS HAVE DONE VERY WELL WITH SFC LOW NORTH
OF BNA. ALL THIS COULD BRING BEST ACCUMULATING SNOW SLIGHTLY FARTHER
NW BUT THINK CURRENT AMOUNTS AND TIMING LOOKS GOOD. NO CHANGES TO GOING
FCST WITH WSWFWA OUT BEFORE 02Z.

.IWX...
IN...WINTER WEATHER ADVISORY FOR TONIGHT THROUGH CHRISTMAS MORNING
FOR ZONES INZ005>009...INZ012>018...INZ020...INZ022>027...INZ032>034.

MI...WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH CHRISTMAS
MORNING FOR ZONES MIZ079>081.

OH...WINTER STORM WARNING FOR THIS EVENING THROUGH CHRISTMAS MORNING
FOR ZONES OHZ016...OHZ024>025.

WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH CHRISTMAS MORNING
FOR ZONES OHZ001>002...OHZ004>005...OHZ015.

RES
Hazardous weather outlook, Dec 24, 6:20 AM EST, 16 hours 25 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-251100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
620 AM EST TUE DEC 24 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...
LOW PRESSURE WILL MOVE NORTHEAST OUT OF THE GULF STATES THIS
AFTERNOON AND TONIGHT. AS IT DOES...A LARGE AREA OF SNOW WILL
DEVELOP ACROSS NORTHERN INDIANA...SOUTHWESTERN LOWER MICHIGAN AND
NORTHWEST OHIO. THE SNOW MAY BECOME HEAVY AT TIMES
TONIGHT...ESPECIALLY SOUTHEAST OF A LOGANSPORT...TO FORT WAYNE...TO
DEFIANCE LINE...WHERE 4 TO 6 INCHES OF SNOW MAY FALL BY CHRISTMAS
MORNING. LOCATIONS NORTH AND WEST OF THIS LINE WILL SEE LESSER
AMOUNTS...WITH 1 TO 3 INCHES POSSIBLE IN FAR NORTHWESTERN INDIANA
AND SOUTHWESTERN MICHIGAN.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ALTHOUGH SPOTTER ACTIVATION WILL NOT BE NEEDED DURING THE NEXT 7
DAYS...SNOW REPORTS FROM SPOTTERS WOULD BE GREATLY APPRECIATED OVER
THE NEXT 24 TO 36 HOURS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.CRH.NOAA.GOV/IWX

FISHER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 heavy snow. Local standard time, as filed.

Heavy Snow, White

When
December 24, 10:45 PM EST to December 25, 9:00 AM EST
Where
White forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.750, -86.865 (the zone’s center; the record gives no point)

Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.

Heavy Snow, Cass

When
December 24, 11:00 PM EST to December 25, 9:00 AM EST
Where
Cass forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.762, -86.346 (the zone’s center; the record gives no point)

Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.

Heavy Snow, Miami

When
December 25, 12:00 AM EST to 9:00 AM EST
Where
Miami forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.770, -86.045 (the zone’s center; the record gives no point)

Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.

Heavy Snow, Grant

When
December 25, 12:00 AM EST to 9:00 AM EST
Where
Grant forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.516, -85.655 (the zone’s center; the record gives no point)

Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.

Heavy Snow, La Porte

When
December 25, 3:00 AM EST to 10:00 AM EST
Where
La Porte forecast zone
Reported by
TRAINED SPOTTER

Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.

Heavy Snow, St. Joseph

When
December 25, 3:00 AM EST to 10:00 AM EST
Where
St. Joseph forecast zone
Reported by
TRAINED SPOTTER

Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.

Heavy Snow, Starke

When
December 25, 3:00 AM EST to 10:00 AM EST
Where
Starke forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.281, -86.648 (the zone’s center; the record gives no point)

Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.

Heavy Snow, Pulaski

When
December 25, 3:00 AM EST to 10:00 AM EST
Where
Pulaski forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.042, -86.699 (the zone’s center; the record gives no point)

Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.

Heavy Snow, Fulton

When
December 25, 3:00 AM EST to 10:00 AM EST
Where
Fulton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.047, -86.264 (the zone’s center; the record gives no point)

Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.

Heavy Snow, Blackford

When
December 25, 3:00 AM EST to 10:00 AM EST
Where
Blackford forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.474, -85.325 (the zone’s center; the record gives no point)

Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.

Heavy Snow, Elkhart

When
December 25, 4:00 AM EST to 11:00 AM EST
Where
Elkhart forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.597, -85.859 (the zone’s center; the record gives no point)

Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.

Heavy Snow, Marshall

When
December 25, 4:00 AM EST to 11:00 AM EST
Where
Marshall forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.325, -86.262 (the zone’s center; the record gives no point)

Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.

Heavy Snow, Kosciusko

When
December 25, 4:00 AM EST to 11:00 AM EST
Where
Kosciusko forecast zone
Reported by
TRAINED SPOTTER

Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.

Heavy Snow, Whitley

When
December 25, 4:00 AM EST to 11:00 AM EST
Where
Whitley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.139, -85.505 (the zone’s center; the record gives no point)

Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.

Heavy Snow, Allen

When
December 25, 4:00 AM EST to 11:00 AM EST
Where
Allen forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.091, -85.067 (the zone’s center; the record gives no point)

Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.

Heavy Snow, Wabash

When
December 25, 4:00 AM EST to 11:00 AM EST
Where
Wabash forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.846, -85.794 (the zone’s center; the record gives no point)

Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.

Heavy Snow, Huntington

When
December 25, 4:00 AM EST to 11:00 AM EST
Where
Huntington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.829, -85.488 (the zone’s center; the record gives no point)

Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.

Heavy Snow, Wells

When
December 25, 4:00 AM EST to 11:00 AM EST
Where
Wells forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.729, -85.221 (the zone’s center; the record gives no point)

Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.

Heavy Snow, Jay

When
December 25, 4:00 AM EST to 10:00 AM EST
Where
Jay forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.438, -85.006 (the zone’s center; the record gives no point)

Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.

Heavy Snow, Lagrange

When
December 25, 5:00 AM EST to 12:00 PM EST
Where
Lagrange forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.643, -85.426 (the zone’s center; the record gives no point)

Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.

Heavy Snow, Steuben

When
December 25, 5:00 AM EST to 12:00 PM EST
Where
Steuben forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.644, -85.001 (the zone’s center; the record gives no point)

Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.

Heavy Snow, Noble

When
December 25, 5:00 AM EST to 12:00 PM EST
Where
Noble forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.399, -85.417 (the zone’s center; the record gives no point)

Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.

Heavy Snow, De Kalb

When
December 25, 5:00 AM EST to 12:00 PM EST
Where
De Kalb forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.398, -84.999 (the zone’s center; the record gives no point)

Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.

Heavy Snow, Adams

When
December 25, 5:00 AM EST to 11:00 AM EST
Where
Adams forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.746, -84.937 (the zone’s center; the record gives no point)

Low pressure tracked from Kentucky into Ohio during the overnight hours of Christmas Eve into Christmas Day morning, spreading a large area of snow across the region. Most locations received 6 to 8 inches of snow. A narrow band of 8 to 10 inches occurred from Monticello, to Rochester, to Albion. Isolated reports of 9 inches of snow were received in Adams and Grant counties. Gusty northwest winds created widespread blowing and drifting snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326220, 5326221, 5326309, 5326314, 5321646, 5321647, 5326129, 5326216, 5326217, 5326429, 5321648, 5326130, 5326131, 5326218, 5326219, 5326310, 5326311, 5326312, 5326430, 5321649, 5326128, 5326132, 5326133, 5326313.